Topological Classification of Polar Flows on Four-Dimensional Manifolds
2025, Volume 30, Number 2, pp. 254-278
Author(s): Gurevich E. Y., Saraev I. A.
Author(s): Gurevich E. Y., Saraev I. A.
S. Smale has shown that any closed smooth manifold admits a gradient-like flow,
which is a structurally stable flow with a finite nonwandering set. Polar flows form a subclass
of gradient-like flows characterized by the simplest nonwandering set for the given manifold,
consisting of exactly one source, one sink, and a finite number of saddle equilibria. We describe
the topology of four-dimensional closed manifolds that admit polar flows without heteroclinic
intersections, as well as all classes of topological equivalence of polar flows on each manifold.
In particular, we demonstrate that there exists a countable set of nonequivalent flows with a
given number $k \geqslant 2$ of saddle equilibria on each manifold, which contrasts with the situation
in lower-dimensional analogues.
Access to the full text on the Springer website |